Saturday, January 19, 2013

Thumbs down.

Wyatt is still a "thumbs down." Let me translate, in Wyatt's communication methods that means he's feeling cruddy and is sick. He's been sleeping a lot, still retching some and still struggling with pain. His Zofran dose has been increased and time between the doses has been shortened, which has helped calm the retching and nausea. We began treating with an antibiotic, Cefepime, at the end of last week to cover the large amount of gram negative bacteria growing in the urine culture. We also began a high dose anti-fungal this week to cover the yeast that had started a raging war within his body and grew in cultures as well. Wyatt and yeast do not have a good working relationship.

Early this week it was decided to increase his continuous Fentanyl dose, with the hope of helping him rest. He was so very tired but pain and the need to push his button for a demand dose was keeping him awake. We are suspecting his pain is related to both the bacterial and fungal infection, though not entirely sure. His complaints are mostly of severe belly pain, as well as his head. As we increased his Fentanyl dose again we discontinued his Clonidine, in an effort to keep his heart rate in a safer range. We felt a high blood pressure was likely safer than a heart rate of 30bpm or less. But even with that increase to the continuous pain medicine he was still using a huge amount of demand doses (button pushes.) Yesterday afternoon our hospice attending doctor called and it was decided to increase the demand dose by 50%. The amounts of Fentanyl he's using are unbelievable. He does feel some relief once he receives enough. Which is good and what we are striving for - it's just the amounts that he's needing are so large. When he is awake I'd describe him as the "old Wyatt" that would have an infection. As in, before the neuro- toxicity of the Dilaudid took over. That's encouraging and I'm holding onto that. But I'm concerned and feeling discouraged with the need to increase the Fentanyl further for multiple reasons.

Yesterday we tackled changing his supra pubic catheter in an effort to help get rid of any extra bacteria/fungus that may be hiding out. This is never an easy thing to do, but Wyatt-the-warrior rocked that catheter change, if I do say.

When I first began typing this morning he was awake and watching TV with the girls, laying side by side together in the bed that is sprawled across our living room. He's complained to me of pain and pushed his button, but he was awake and interacting with the girls. How he is able to wake with the amount of Fentanyl in his system is beyond my understanding (not that I'm complaining.) But we try to accept these unexplainable things. After all, there has been a lot that's been unexplainable within the last years.

Print Friendly and PDF

No comments:

Post a Comment